How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site.
    Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask Dr. B. Your Own Question
Dr. B.
Dr. B., Board Certified Veterinarian
Category: Vet
Satisfied Customers: 20629
Experience:  General practice veterinary surgeon with extensive experience in a wide range of species.
60269376
Type Your Vet Question Here...
Dr. B. is online now

My German Shepard is on Prednidale 25mg 1 tablet a day. It's

Resolved Question:

My German Shepard is on Prednidale 25mg 1 tablet a day. It's making him wee all the time he's having trouble controlling it, he's also got bad diarrhea today and hasn't stopped panting heavily even after drinking a lot of water and keeping the room cool.
He has a mite allergy and his skin flared up a couple of weeks ago which is why he was put on the tablets.
Should we stop giving him the tablets? Also does he need to be seen by a vet or are these just side effects?
Many Thanks
Danielle
Submitted: 1 year ago.
Category: Vet
Expert:  Dr. B. replied 1 year ago.

Hello & welcome, I am Dr. B, a licensed veterinarian and I would like to help you with your wee one today.

How much does he weigh?
How long has he been on the once daily? Did your vet list a plan to drop down to every other day at the end of the course (this is often on the bottle instructions)?
What does his diarrhoea look like? Any blood or black stool?
Is he still eating normally? Any vomiting?
Customer: replied 1 year ago.

Hi he weighs 39 kilos

He's been on the tablets for 7 days 1 a day then dropping down to half a tablet a day for another 7 days.

It was very watery had lumps in it but no blood.

He is eating normally and no vomiting.

Expert:  Dr. B. replied 1 year ago.

Thank you Danielle,

Now all of Woody's signs are likely related to the Prednidale. Panting, increased thirst and urination are all very common signs seen with this drug. Just to note, these all usually settle within 2-3 days after the medication leaves their system.

As well, while less common, we can also see diarrhea related to this drug. When we do, it can be due to the direct effects of steroid on the gut but also as it has an immune dampening effect which can allow opportunistic gut infections to take hold.

Now in an ideal world, we like to wean them down from the steroids, but as he is only on a low dose once daily we can consider stopping the medication and initiating some supportive care. Of course, if his skin is still irritated, you may need to just ring his vet to update them and discuss using something more gut friendly like an antihistamine.

In regards ***** ***** care, the first step is to put him on a light diet. Examples of an easily digestible diet include cooked white rice with boiled chicken, boiled white fish, scrambled egg, or meat baby food (as long as its free from garlic or onion powder). Ideally, we want to offer this as small frequent meals to keep the stomach settled. And just to note, you can add a fiber supplement (ie a spoonful of canned pumpkin or weetabix) to this diet to just help bulk up his feces and reduce their runniness.

As well, as can start him on an anti-diarrhoeal at this stage. This wouldn't be a cure if this was being triggered by a GI bug but it can still be of benefit. It will reduce diarrhea load, allow the body to absorb more water/nutrients, and soothe the upset gut. In regards ***** ***** options, the one we most commonly use is Kaolin/Kaopectate (More Info/Dose HERE). This is available OTC at most pharmacies. Otherwise, Propectalin, Canikur, Fast Balance, and Protexin Pro-Fiber (which is available OTC at vets, pet stores, and even Amazon) would be another option. All will slow diarrhea and those last ones have the added bonus of providing support to the delicate good GI bacteria. So, these can be used as a short-term means of soothing his upset GI. So, these would be advisable at this stage.



Overall, all his signs will be directly and indirectly related to the steroids. As I noted, the common ones will settle a few days after he has been off them. But if we have diarrhea, we need to stop the medication, discuss alternatives for his skin, and consider the above to slow that diarrhea for him and avoid any dehydration here.

I hope this information is helpful.

If you need any additional information, do not hesitate to ask!

All the best,

Dr. B.

-----------------------------------------------------------------------------------------------------------------

If you have any other questions, please ask me – I’ll be happy to respond. Please remember to rate my service once you have all the information you need as this is how I am credited for assisting you today. Thank you! : )

Dr. B. and other Vet Specialists are ready to help you